, Volume 9, Issue 2, pp 111-134
Date: 29 Aug 2012

Excretion of Psychotropic Drugs into Breast Milk

Rent the article at a discount

Rent now

* Final gross prices may vary according to local VAT.

Get Access

Summary

The prescription of psychotropic drugs during lactation is a clinically important but complex issue. Most of the information available on the excretion of these drugs into breast milk and the impact that this has on the breast-fed infant is based on single case reports. For many drugs, data are extremely sparse or even lacking. Although all psychotropic drugs that have been studied are excreted into breast milk, there is limited knowledge on the practical impact of the, often very low, concentrations found. On the other hand, the capacity for drug elimination is often impaired in infants compared with adults, indicating that even exposure to apparently insignificant doses through breast milk may cause adverse effects, particularly in premature neonates or after long term exposure. In addition, large methodological problems exist in the assessment of possible adverse drug reactions in neonates and infants. Nevertheless, based on current knowledge, some recommendations can be suggested.

In mothers receiving tricyclic antidepressants, it seems unwarranted to recommend that breast feeding should be discontinued. The exception to this rule is in mothers receiving doxepin. The selective serotonin (5-hydroxytryptamine; 5-HT) reuptake inhibitor (SSRI) fluoxetine should probably be avoided during lactation. Treatment with other SSRIs (citalopram, fluvoxamine, paroxetine or sertraline) seems to be compatible with breast feeding, although this view should be considered as preliminary due to the lack of data.

Regarding anxiolytic benzodiazepines, adverse drug reactions in infants have been described during maternal treatment with diazepam. Therefore, oxazepam seems to be preferable to diazepam in lactating women. Nevertheless, during maternal treatment with all anxiolytic benzodiazepines, infants should be observed for signs of sedation and poor suckling, and if high doses have to be used and long term administration is required, breast feeding should probably be discontinued. Hypnosedative benzodiazepines with short elimination half-lives, such as midazolam, are preferable to drugs with long half-lives, such as nitrazepam and quazepam. However, zopiclone and zolpidem are probably more appropriate than the benzodiazepines when a hypnotic drug is required.

Although animal studies have indicated that alterations in central dopaminergic systems may occur after exposure to antipsychotics through breast milk, it is not known whether these results are relevant to the situation in suckling infants. The very limited clinical data available indicate that high potency antipsychotics can be used cautiously during lactation when low doses are given. If treatment with chlorpromazine, clozapine or sulpiride is considered necessary, breast feeding should probably be discontinued.

Breast feeding should be stopped when the mother is receiving lithium. However, maternal treatment with carbamazepine or valproic acid (sodium valproate) appears to be compatible with breast feeding.

In general, if a psychotropic drug is considered necessary in a lactating mother, a drug that is minimally excreted into breast milk or that has been found in negligible amounts in the plasma of a breast-fed infant, and has not been associated with detrimental effects in infants, is preferable. Due to the considerable pharmacokinetic variability of most psychotropic drugs, therapeutic drug monitoring should be used to ensure that the mother is not treated with higher doses than are necessary. The dose received by the infant can be further reduced if breast feeding is avoided at times of peak drug concentration in the milk. As breast milk has considerable nutritional, immunological and other advantages over formula milk, the possible risks to the infant should always be carefully weighed, on an individual basis, against the benefits of continuing breast feeding.